New York, 2014

Rip Current in New York, July 22 to 23, 2014

July 22 to 23, 2014 · NWS OKX · 1 event in 1 county or zone

High pressure slid just offshore on July 22 with a southerly return flow. A strong sea breeze developed in and around the New York City beaches on the late afternoon and evening, with south winds of 15 to 20 knots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure slid just offshore on July 22 with a southerly return flow. A strong sea breeze developed in and around the New York City beaches on the late afternoon and evening, with south winds of 15 to 20 knots. Rip current conditions were observed to be low in the morning with 1 to 3 ft. waves. However, the surf became higher in the late afternoon and evening with rip current activity forecast to become moderate. Unfortunately these conditions resulted in a fatality to a little girl who fell off a pier in Coney Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 3:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 22, 3:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
428 PM EDT TUE JUL 22 2014

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO MOVE OFFSHORE AS A COLD FRONT
APPROACHES FROM THE WEST. THE FRONT WILL MOVE ACROSS FROM
WEDNESDAY NIGHT INTO THURSDAY...FOLLOWED BY BUILDING HIGH PRESSURE
ON FRIDAY. THE HIGH WILL WEAKEN ON SATURDAY...THEN LOW PRESSURE
PASSING TO THE SOUTHEAST WILL IMPACT THE AREA SUNDAY INTO MONDAY.
AN ASSOCIATED COLD FRONT WILL APPROACH LATE DAY MONDAY...AND MOVE
ACROSS MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SOME WEAK UPPER LEVEL ENERGY WILL SPILL OVER THE TOP OF THE RIDGE
ALONG THE NORTHEAST THIS EVENING. SOME WIDELY ISOLATED SHOWERS AND
POSSIBLE THUNDERSTORMS MAY DEVELOP EARLY IN THE EVENING HOURS...
MAINLY NORTH AND WEST OF NYC. WILL CAP POPS AT 20 PERCENT...AS NOT
EXPECTING MANY...IF ANY...STORMS. LATEST HRRR GUIDANCE CONTINUES
TO INDICATE SOME SHOWERS...MAINLY WEST OF THE HUDSON RIVER AND
INTO INTERIOR PORTIONS OF SW CT. ANY SHOWERS THAT DEVELOP WILL END
BETWEEN 9-10 PM.

WARM AND HUMID NIGHT ON TAP WITH LOWS IN THE 60S TO LOW 70S. THE
WARMEST TEMPS WILL OCCUR IN/AROUND NYC DUE TO THE URBAN HEAT
ISLAND EFFECT. SFC DEW POINTS WILL CLIMB THROUGH THE MID 60S AND
INTO THE UPPER 60S. CAN EXPECT PATCHY FOG TO DEVELOP AWAY FROM THE
CITY.

THERE IS A MODERATE RISK OF RIP CURRENTS INTO THIS EVENING WITH
ENHANCED SEA BREEZE DEVELOPMENT AND LONG PERIOD SE SWELLS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HOT AND INCREASINGLY HUMID AIR MASS REMAINS OVER THE AREA
WEDNESDAY. WITH HIGH PRES DEPARTING AND COLD FRONT APPROACHING
FROM THE WEST...SW FLOW INCREASES THROUGHOUT THE DAY...AND SFC
DEWPOINTS WILL RISE THROUGH THE 60S AND INTO THE LOWER 70S. MAX
TEMPS ON WEDNESDAY WILL TOP OFF IN THE LOWER 90S ACROSS NYC AND NE
NJ...AND WILL BE IN THE UPPER 80S TO NEAR 90 ELSEWHERE. TEMPS WILL
BE SIGHTLY COOLER NEAR THE COASTS. THE HEAT INDEX ON WEDNESDAY
WILL GENERALLY TOP OFF IN THE LOW TO MID 90S...EXPECT FOR NYC/NE
NJ...WHERE THE HEAT INDEX WILL BE IN THE MID TO UPPER 90S. SINCE
THE HEAT INDEX IN NYC WILL NOT REACH 95 FOR 2 CONSECUTIVE
DAYS...AND SINCE THE HEAT INDEX WILL REMAIN BELOW 100 ACROSS THE
CWA...WILL NOT ISSUE A HEAT ADVISORY.

AS COLD FRONT APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP
NORTH AND WEST OF NYC IN THE AFTERNOON ALONG A PRE-FRONTAL TROUGH.
SHOWERS AND THUNDERSTORMS SPREAD EAST WEDNESDAY EVENING AND
WEDNESDAY NIGHT...AND THE BULK OF THE ACTIVITY SHOULD HOLD OFF
UNTIL WEDNESDAY NIGHT AS THE COLD FRONT PASSES THROUGH THE REGION.

WITH THE HEAT AND HUMIDITY...ML MUCAPE VALUES WILL RANGE FROM
1000-1500 J/KG DURING THE DAY...AND THEN WILL DROP TO AROUND 400
J/KG AT NIGHT WITH THE LOSS OF THE HEATING. 0-6 KM BULK SHEAR WILL
BE WEAK DURING THE DAY...AND THEN WILL RISE TO 25-35 KT AFTER 00Z
THURSDAY. CANNOT RULE OUT STRONG WINDS WITH ANY THUNDERSTORMS...
BUT PRIMARY THREAT WILL BE HEAVY RAIN DUE TO PWATS AROUND 2".
FLASH FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
WILL NOT ISSUE A HAZARDOUS WEATHER OUTLOOK AS THE THREAT WILL NOT
BE WIDESPREAD.

SHOWERS AND THUNDERSTORMS TAPER OFF FROM WEST TO EAST WEDNESDAY
NIGHT AS THE COLD FRONT WORKS ITS WAY ACROSS THE REGION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE SFC COLD FRONT SHOULD BE TO THE EAST THU MORNING...BUT WITH THE
H8 FRONT STILL YET TO MOVE ACROSS...A MID LEVEL TROUGH STILL WELL TO
THE WEST AND POTENTIAL FOR A WEAK SFC WAVE ALONG THE FRONT TO SLOW
ITS PROGRESS EVEN FURTHER...WILL HAVE LIKELY POP TO START ACROSS SE
CT AND ERN LONG ISLAND AND CHANCE ELSEWHERE...WITH CHANCES GRADUALLY
RAMPING DOWN DURING THE AFTERNOON AND EARLY EVENING. CONDS LOOK
MAINLY DRY FOR LATER THU NIGHT AND MORE SO INTO FRI AS HIGH PRESSURE
BUILDS FROM THE WEST.

THE HIGH SHOULD WEAKEN ON SAT AS FLOW ALOFT BECOMES MORE ZONAL.
AS LOW TO MID LEVEL MOISTURE RETURN COMMENCES...WITH PRECIP
EFFICIENCY INCREASING BACK TO OVER 1 INCH BY LATE DAY...AND AS MID
LEVEL SHORTWAVES APPROACH IN ZONAL FLOW...SHOULD START TO SEE
INCREASING CHANCES FOR SHOWERS/TSTMS BEGINNING LATE DAY SAT INTO
SAT NIGHT.

THE FLOW ALOFT SHOULD UNDERGO SIGNIFICANT AMPLIFICATION EARLY NEXT
WEEK AS AN UPPER RIDGE BUILDS IN THE WESTERN STATES AND A POTENT
SHORTWAVE TROUGH DIVING OUT OF CENTRAL CANADA MERGES WITH AN UPPER
LOW OVER QUEBEC...CARVING OUT A DEEP LONGWAVE TROUGH OVER THE
EASTERN STATES. THERE WILL BE GOOD CHANCES FOR SHOWERS/TSTMS...
ESPECIALLY SUNDAY NIGHT INTO MON MORNING AS AN ASSOCIATED WAVE OF
LOW PRESSURE PASSES JUST OFF TO THE SE...THEN LATE DAY MON INTO MON
NIGHT WITH THE APPROACH OF A COLD FRONT FROM THE WEST.

COULD SEE SOME LEFTOVER SHOWERS/TSTMS ON TUE MAINLY IN THE MORNING
AS THE COLD FRONT MOVES TO THE EAST...THEN DRIER AND SLIGHTLY COOLER
AIR ARRIVING THROUGH THE REST OF TUE INTO TUE NIGHT.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE CONTINUES TO SLOWLY MOVE OFFSHORE. VFR THROUGH MUCH
OF THE TAF PERIOD.

SEA BREEZE HAVE MOVED ACROSS MOST TERMINALS. KEWR IS THE EXCEPTION
LATE THIS AFTERNOON. WINDS DIMINISH TONIGHT...WITH MOST SPOTS
BECOMING LIGHT AND VARIABLE. SPEEDS INCREASE ONCE AGAIN ON
WEDNESDAY.

THERE IS A CHANCE OF PATCHY FOG TONIGHT. HAVE INCLUDED SOME
TEMPOS FOR REDUCED VSBYS AFTER 08Z.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: STRONG SOUTH SEA BREEZE LIGHTENS AFTER SUNSET.

KLGA FCSTER COMMENTS: GUSTS BECOME LESS FREQUENT AS WINDS LIGHTEN
AFTER SUNSET.

KEWR FCSTER COMMENTS: SEA BREEZE SHOULD REMAIN JUST TO THE EAST OF
THE AIRPORT. LOW CONFIDENCE IN SEABREEZE MOVING THROUGH RESULTING
IN A WIND SHIFT.

KTEB FCSTER COMMENTS: SOUTH WINDS LIGHTEN AS THEY TURN TO THE SOUTHWEST.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED. PLEASE
SEE TERMINAL FORECAST FOR DETAILS.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED. PLEASE
SEE TERMINAL FORECAST FOR DETAILS.

.OUTLOOK FOR 18Z WED THROUGH SUN...
.WED AFTERNOON...PRIMARILY VFR. ISOLATED SHRA/TSTM LATE.
.WED NIGHT-THU...SLOW MOVING COLD FROPA. MVFR OR LOWER CONDS IN
SCT-NUMEROUS SHOWERS/TSTMS.
.THU NIGHT-SAT...VFR.
.SUN...CHANCE OF SHOWERS OR THUNDERSTORMS. SUB-VFR POSSIBLE.

&&

.MARINE...
THE LOCAL ENHANCED SEA BREEZE IS RESULTING IN 15-20 KT WINDS
ACROSS NY HARBOR AND THE WESTERN OCEAN WATERS. NOT EXPECTING 25 KT
GUSTS...SO WILL NOT HOIST A BRIEF SMALL CRAFT ADVISORY.
OTHERWISE...SUB-SCA CONDS EXPECTED THROUGH TONIGHT. PATCHY FOG
WILL DEVELOP ON THE WATERS TONIGHT...REDUCING VSBY TO AS LOW AS 1
NM.

WINDS WILL INCREASE TO 15-20 KT ONCE AGAIN ON THE OCEAN WATERS
WEDNESDAY AFTERNOON AND TO 10-15 KT WITH 15-20 KT GUSTS ON THE
REST OF THE WATERS AHEAD OF AN APPROACHING COLD FRONT. CONVECTION
LIKELY WEDNESDAY NIGHT. SEAS WILL AVERAGE 2-4 FT ON THE OCEAN AND
AROUND 1 FT ELSEWHERE.

OUTSIDE OF TSTMS THU AND LATE DAY SAT HAVE HIGH CONFIDENCE IN
QUIET CONDS THU THROUGH SAT...THEN FCST UNCERTAINTY CREEPS IN
BEGINNING ON SUNDAY. HAVE FCST CONTINUED QUIET CONDS...BUT IF AN
APPROACHING WAVE OF LOW PRESSURE AND/OR FRONTAL SYSTEM ARE
STRONGER THAN FCST...HAZARDOUS OCEAN SEAS COULD DEVELOP IF
CORRESPONDING S-SW FLOW IS STRONGER THAN FCST.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR AROUND 1/2 INCH OF RAINFALL FROM LATE
WEDNESDAY THROUGH THURSDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
PRECIPITABLE WATERS ARE FORECAST TO BE AROUND 2 INCHES ON
WEDNESDAY NIGHT...SO LOCALLY HEAVY RAINFALL IS POSSIBLE IN ANY
STRONGER CONVECTION. AREAS EXPERIENCING LOCALLY HEAVY RAINFALL
COULD EXPERIENCE AT LEAST MINOR FLOODING OF URBAN/POOR DRAINAGE
AREA...AND POSSIBLY LOCALIZED FLASH FLOODING. THE CONFIDENCE IN
THE LATTER IS CURRENTLY LESS THAN 30 PERCENT SO WILL NOT HIGHLIGHT
IN THE HAZARDOUS WEATHER OUTLOOK.

LOW PRESSURE PASSING JUST OFF TO THE SE SUNDAY NIGHT INTO MON
MORNING...FOLLOWED BY A COLD FRONTAL PASSAGE LATER MON...HAVE SOME
POTENTIAL TO PRODUCE HEAVY RAIN...AS PRECIP EFFICIENCY INCREASES
TO OVER 1.5 INCHES. THIS WILL DEPEND FIRST ON THE LOW TRACK...THEN
ON POTENTIAL FOR TRAINING OF CELLS AHEAD OF THE COLD FRONT...AS
WELL AS OTHER MESOSCALE/THERMODYNAMIC FACTORS. GIVEN THESE
UNCERTAINTIES IT IS TOO EARLY TO OUTLOOK THIS IN THE HWO.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...GOODMAN
AVIATION...BC/PW
MARINE...GOODMAN/MPS
HYDROLOGY...GOODMAN/MPS
Hazardous weather outlook, Jul 22, 2:14 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
314 PM EDT TUE JUL 22 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-231200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
314 PM EDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-231200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
314 PM EDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Kings (Brooklyn)

When
July 22, 4:00 PM EST to July 23, 12:00 AM EST
Where
Kings (Brooklyn) forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

A 10-year-old girl drowned after she fell off a jetty in Coney Island on Tuesday evening July 22nd and slipped into the ocean. Takara McDuffy of Staten Island was playing with her sister and fell off the rocks near Stillwell Avenue around 7 p.m., according to police and witnesses. She couldn’t swim her family said. After a frantic, 10-minute search, a man found the girl floating about 100 yards from the jetty. Another good Samaritan administered CPR on the beach. Takara was taken to Coney Island Hospital, where she died. Lifeguards had already gone off duty when she drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Kings (Brooklyn)2014-07-2210FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531795.